Idaho, 2019

Tornado in Idaho, May 7, 2019

May 7, 2019 · NWS BOI · 2 events in 2 counties and zones

An upper level trough moved south across the area kicking off thunderstorms in South Central Idaho. Strong winds including a tornado and funnel clouds were associated with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level trough moved south across the area kicking off thunderstorms in South Central Idaho. Strong winds including a tornado and funnel clouds were associated with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 7, 1:33 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, May 7, 1:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Boise ID
233 PM MDT Tue May 7 2019

.SHORT TERM...Tonight through Friday...Northerly flow aloft will
continue to bring in slightly cooler air to most of the region
over the next few days. Today, this flow is contributing to strong
surface winds in the Upper Treasure Valley and nearby parts of the
Southwest Highlands, where a wind advisory is in effect through 8
pm MDT. A few thunderstorms have developed along the eastern edge
of our CWA, namely in eastern Camas County. These storms are
moving south and will get to Gooding, Jerome, and Twin Falls
Counties later this afternoon. Storms will diminish overnight and
then have a chance a reforming in roughly the same areas tomorrow
afternoon and evening. A few may end up developing/moving slightly
farther west into the Treasure Valley tomorrow compared to today.
As our upper level flow becomes northeasterly, we will dry out
more on Thursday, with storms in the forecast only in extreme
southeast Owyhee County and southern Twin Falls County, along with
the eastern Boise Mountains. By Friday, no precipitation is
expected anywhere in the CWA. Temps will start to warm up after
Thursday as ridging takes over aloft. Readings will be near normal
Thursday, and then around 5 degrees above normal Friday.

.LONG TERM...Friday night through Tuesday...An upper level high
pressure ridge will remain over the region through Monday,
resulting in a warming trend. Starting Monday afternoon, mid-level
moisture and increasing instability associated with a low
pressure system over the desert southwest will enhance the chance
of showers and afternoon and evening thunderstorms. There will be
only a slight chance on Monday, and a better chance on Tuesday,
mainly over the higher terrain, as an upper level low pressure
trough approaches from the west. Temperatures will be 5 to 10
degrees above normal on Saturday, and 10-15 degrees above normal
Sunday through Tuesday.

&&

.AVIATION...VFR. Scattered showers and isolated thunderstorms
moving south over the Magic Valley and southern Twin Falls County,
ending by 04z. Isolated showers elsewhere over the higher terrain.
Surface winds northwest 15-25 kts with gusts to 35 kts, decreasing
to around 10 kts after 03z. Gusty erratic outflow winds to 40 kts
near showers and thunderstorms. Winds aloft at 10k feet MSL NW-N 20-
30 kts, becoming N-NE 20-30 kts after 06z.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM MDT this evening IDZ014-015.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JT
AVIATION.....JT

In the hours before

Special weather statement, May 7, 2:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Boise ID
347 PM MDT Tue May 7 2019

IDZ016-030-072230-
Southern Twin  Falls County ID-Western Magic Valley ID-
347 PM MDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TWIN FALLS...JEROME AND
SOUTHEASTERN GOODING COUNTIES UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong gust front from
thunderstorms near Jerome, moving south at 25 mph.

Wind gusts of 50 to 55 mph and blowing dust reducing
visibilities will be possible with this storm.

This strong thunderstorm will be near...
  Twin Falls, Eden, Buhl and Hazelton around 350 PM MDT.
  Kimberly, Filer, Hansen and Milner Dam around 400 PM MDT.
  Magic Valley Regional Airport and Murtaugh around 410 PM MDT.
  Rock Creek around 420 PM MDT.
  Rogerson, Hollister, Magic Mountain Ski Area and Salmon Falls Dam
  around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4254 11397 4252 11401 4251 11406 4250 11407
      4242 11407 4242 11429 4218 11428 4218 11479
      4283 11476 4270 11393 4254 11394
TIME...MOT...LOC 2145Z 002DEG 20KT 4264 11445

KA

The radar

The Pocatello radar (KSFX), 159 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Twin Falls

When
May 7, 3:00 PM MST to 3:15 PM MST
Where
Twin Falls County, 6 mi SSW of Kimberly to 4.7 mi W of Rock Creek
Rating
EF0
Path length
1.51 mi
Path width
10 yd
Reported by
Social Media
Coordinates
42.450, -114.415

A video was posted on Facebook. Downed trees were reported at a farm.

Funnel Cloud, Camas

When
May 7, 5:00 PM MST to 5:15 PM MST
Where
Camas County, 8.43 mi S of Selby to 8.89 mi S of Selby
Reported by
Social Media
Coordinates
43.210, -114.750

A photo of a funnel cloud south of Fairfield was posted in Facebook.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyThe tornado archive for Idaho, 2019Warnings in Idaho, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819453, 819454.